EMAIL THIS PAGE TO A FRIEND

Harefuah

[Nodular regenerative hyperplasia as a complication of thiopurine treatment in a patient with inflammatory bowel disease].


PMID 23330258

Abstract

Immunomodulator therapy with thiopurine analogues azathioprine or 6-mercaptopurine is commonly prescribed for the treatment of organ transplantation, inflammatory bowel disease, autoimmune diseases and malignancies. Hepatotoxicity due to thiopurine analogues usually presents as an increase in serum transaminase levels. Toxicity is usually not severe, and a dose reduction is effective in most patients. Nodular regenerative hyperplasia (NRH) is a very rare but potentially severe complication of thiopurine-containing therapy. NRH is often asymptomatic, neither biochemical nor molecular markers are indicative for NRH. The suspicion rises when there are clinical symptoms of portal hypertension or increases in transaminases levels orthrombocytopenia. Liver biopsy is essential for definitive diagnosis. This is a case report of a 40-year-old male patient with Crohn's disease who developed increased serum levels of liver enzymes and thrombocytopenia following the administration of thiopurine. Although treatment with thiopurine was discontinued, he has further progressed and presented with acute variceal bleeding due to portal hypertension. The diagnosis of nodular regenerative hyperplasia was proven by a liver biopsy. In conclusion, NRH is a very rare but potentially severe complication of thiopurine-containing immunosuppressive therapy for IBD.

Related Materials

Product #

Image

Description

Molecular Formula

Add to Cart

852678
6-Mercaptopurine monohydrate, 98%
C5H4N4S · H2O